Medline ® Abstract for Reference 262
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Acute exacerbation of liver disease during interferon alfa therapy for chronic hepatitis C.
Shindo M, Di Bisceglie AM, Hoofnagle JH
Gastroenterology. 1992;102(4 Pt 1):1406.
The case of a 68-year-old man with chronic hepatitis C who developed worsening of liver disease with jaundice when he was treated with alpha interferon is described. His disease activity appeared to improve when interferon was stopped but flared again with reinstitution of treatment. Subsequent treatment with prednisone resulted in partial resolution of disease. The patient had antibody to hepatitis C virus and hepatitis C virus RNA detectable in serum; titers of these viral markers did not change with treatment. In addition, he had insulin-dependent diabetes and antinuclear antibodies, suggesting that he had a pre-existing autoimmune diathesis that may have predisposed him to developing an autoimmune hepatitis with interferon therapy.
Liver Diseases Section, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland.